Alert archive / Iowa / Tornado Warnings in 2006
Tornado Warning 11, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Mar 30, 2006, 4:08 PM CST for Harrison County, Iowa. It was in force for 37 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 30, 2006, 4:08 PM CST (22:08 UTC)
- Expired
- Mar 30, 2006, 4:45 PM CST
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Harrison County, IA
The radar
The Omaha radar (KOAX), 54 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 4:15 PM CST | TSTM WND DMG | 1 Sw Missouri Valley, IA | 3 POWER POLES BROKEN OFF APPROXIMATELY 1 MILE SOUTHWEST OF TOWN NEAR THE INTERSTATE. ALSO SOME DAMAGE TO TREES 1 MILE SOUTH OF TOWN NEAR AIRPORT. |
| Mar 30, 4:15 PM CST | TSTM WND DMG | Missouri Valley, IA | POWER LINES BLOWN DOWN. |
| Mar 30, 4:20 PM CST | TSTM WND DMG | 1 S Missouri Valley, IA | GARAGE BLOWN OFF FOUNDATION. SEMI BLOWN OFF INTERSTATE. |
| Mar 30, 4:25 PM CST | TSTM WND DMG | 1 Sw Missouri Valley, IA | JUST EAST OF I80 AND HIGHWAY 30. STRUCTUAL DAMAGE TO GARAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 2:15 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 322 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KOAX 302209 TOROAX IAC085-302245- /O.NEW.KOAX.TO.W.0011.060330T2208Z-060330T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 408 PM CST THU MAR 30 2006 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... HARRISON COUNTY IN SOUTHWEST IOWA * UNTIL 445 PM CST * AT 405 PM CST...RADAR INDICATED A SEVERE STORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS LOCATED 6 MILES SOUTHWEST OF MISSOURI VALLEY...OR ABOUT 18 MILES NORTH OF OMAHA... MOVING NORTHEAST AT 40 MPH. * THE TORNADO WILL BE NEAR... MISSOURI VALLEY AROUND 415 PM CST... LOGAN AROUND 425 PM CST... THIS INCLUDES INTERSTATE 29 IN IOWA BETWEEN MILE MARKERS 74 AND 82. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4157 9609 4151 9591 4179 9556 4187 9590 $$ DEE/BCM
3 follow-up statements
000 WWUS53 KOAX 302220 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 419 PM CST THU MAR 30 2006 IAC085-302245- /O.CON.KOAX.TO.W.0011.000000T0000Z-060330T2245Z/ HARRISON IA- 419 PM CST THU MAR 30 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR HARRISON COUNTY... AT 418 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A POSSIBLE TORNADO. THIS POSSIBLE TORNADO WAS LOCATED NEAR MISSOURI VALLEY...OR ABOUT 25 MILES NORTH OF OMAHA...MOVING NORTHEAST AT 40 MPH. THE STORM CAPABLE OF PRODUCING A TORNADO WILL BE NEAR... LOGAN BY 425 PM CST... WOODBINE BY 430 PM CST... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4157 9609 4151 9591 4179 9556 4187 9590 $$ DEE/BCM
000 WWUS53 KOAX 302231 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 430 PM CST THU MAR 30 2006 IAC085-302245- /O.CON.KOAX.TO.W.0011.000000T0000Z-060330T2245Z/ HARRISON IA- 430 PM CST THU MAR 30 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR HARRISON COUNTY... AT 424 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A POSSIBLE TORNADO. THIS TORNADO WAS LOCATED 6 MILES EAST OF LOGAN...OR ABOUT 31 MILES NORTHEAST OF OMAHA...MOVING NORTHEAST AT 40 MPH. A SECOND STORM CAPABLE OF PRODUCING A TORNADO WAS JUST NORTHWEST OF PERSIA MOVING NORTHEAST AT 40 MPH. THIS IS A DANGEROUS SITUATION. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 600 PM CST THURSDAY EVENING FOR SOUTHEASTERN NEBRASKA. LAT...LON 4153 9598 4152 9557 4179 9556 4187 9590 $$ DEE
000 WWUS53 KOAX 302238 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 437 PM CST THU MAR 30 2006 IAC085-302245- /O.CON.KOAX.TO.W.0011.000000T0000Z-060330T2245Z/ HARRISON IA- 437 PM CST THU MAR 30 2006 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CST FOR HARRISON COUNTY... AT 435 PM CST...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED NEAR DUNLAP...OR ABOUT 41 MILES NORTHEAST OF OMAHA...MOVING EAST AT 40 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUNLAP. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA. LAT...LON 4153 9598 4152 9557 4186 9557 4186 9586 $$ DEE/BCM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Mar 30, 1:38 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 30, 1:38 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 138 PM CST THU MAR 30 2006 .SHORT TERM...TONIGHT THROUGH SATURDAY. IMMEDIATE CONCERNS WILL BE ONGOING CONVECTION. CURRENTLY UNDER A MODERATE RISK WITH A TORNADO WATCH OUT FOR THE SOUTHEAST PORTION OF THE FORECAST AREA. LATEST SURFACE ANALYSIS HAS THE DOUBLE-BARRELED LOW PRESSURE SYSTEM FM SD THRU NC KS. 50S TO LOWER 60S DEWPOINTS ARE STREAMING NORTHWARD AND SHEAR/INSTABILITY PARAMETERS ARE BEING MAXIMIZED OVER SOUTHEAST NEBRASKA. THIS AREA WILL BE THE FOCUS...SHIFTING INTO SW IOWA AS THE SFC LOW LIFTS NORTHEAST INTO SOUTHERN MINNESOTA OVERNIGHT. WILL CONTINUE TO MONITOR SHORT TERM SITUATION FOR ADDITIONAL WATCHES AND WARNINGS INTO THIS EVENING WITH NUMEROUS STORMS ON THE 88D. HEAVY RAIN ALSO A CONSIDERATION WITH THE STORMS PUTTING DOWN GOOD RAINS. WRAPAROUND PRECIPITATION FOR THE NORTHEAST PORTIONS OF THE FORECAST AREA OVERNIGHT AND FRIDAY MORNING. COOLER TEMPERATURES FOR FRIDAY WITH DECREASING WINDS AND SFC HIGH PRES BUILDING IN. LOOK FOR GRADUAL CLEARING WITH THE SUBSIDENCE AND DRYING. LOW PRESSURE DEVELOPS OVER SOUTHEAST COLORADO SATURDAY. MAY SEE SOME ELEVATED SHOWERS OR SPRINKLES. CUT BACK ON THE POPS A LITTLE. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. DISCUSSION WILL BE SHORT IN ANTICIPATION OF SHORT TERM CONVECTION THIS AFTN. ONLY MINOR TWEAKS MADE...IN PARTICULAR HAVE PULLED POPS MONDAY NIGHT AND TUESDAY. DYNAMICS NOT ALL THAT FAVORABLE AND MOISTURE RETURN NOT QUITE ESTABLISHED YET. OTHERWISE...HAVE KEPT THUNDER CHANCES GOING DAYS 6 & 7. FAMILIAR SCENARIO SETTING UP WITH MREF DEVELOPING WRN CONUS SYSTEM EJECTING EASTWARD INTO THE PLAINS BY THURSDAY AND EVENTUALLY INDUCING SURFACE LOW OVER HIGH PLAINS...AND ASSOCIATED BOUNDARIES CROSSING THROUGH THE CWA. BOTTOM LINE IS THAT PCPN & STRONG STORMS LOOK FAVORABLE DAYS 6 AND 7. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && ZAPOTOCNY/EASTLACK
Hazardous weather outlook, Mar 30, 10:29 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1029 AM CST THU MAR 30 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-310000- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1029 AM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. ALL OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS THAT ARE SOUTH OF INTERSTATE 80 WILL HAVE THE HIGHEST POTENTIAL FOR ISOLATED TORNADOES...AND THESE STORMS ARE MORE LIKELY DURING THE EARLY AND MID AFTERNOON HOURS. THE STORMS WILL MOVE TO THE NORTHEAST AT 40 TO 50 MPH AND SHOULD HAVE FAIRLY LOW CLOUD BASES. SPOTTER GROUPS SHOULD BE PREPARED TO ACT QUICKLY. THE SEVERE WEATHER IS THE RESULT OF INTENSE LOW PRESSURE TRACKING FROM SOUTH CENTRAL NEBRASKA INTO NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SUNDAY FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. INTENSE LOW PRESSURE WILL TRACK FROM SOUTHEAST NEBRASKA INTO SOUTHERN IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND THIS EVENING. A CONFERENCE CALL WILL TAKE PLACE AT 11 AM CST. NIETFELD
In the hours before
Local storm report, Mar 30, 3:27 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
327 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 6 S BEATRICE 40.18N 96.75W
03/30/2006 M1.75 INCH GAGE NE TRAINED SPOTTER
70 MPH WIND ALSO.
&&
DEWALDLocal storm report, Mar 30, 3:39 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
339 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 3 S LESHARA 41.29N 96.43W
03/30/2006 M0.75 INCH SAUNDERS NE AMATEUR RADIO
&&
DEWALDLocal storm report, Mar 30, 3:40 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
340 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FUNNEL CLOUD 5 SW VALLEY 41.26N 96.41W
03/30/2006 SAUNDERS NE NWS EMPLOYEE
OBSERVED BY PERSONNEL AT THE NWS OFFICE.
&&
DEWALDLocal storm report, Mar 30, 4:00 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
400 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TORNADO OMAHA 41.26N 96.01W
03/30/2006 DOUGLAS NE PUBLIC
PUBLIC REPORT OF A TORNADO AT 72ND AND CENTER.
&&
DEWALDLocal storm report, Mar 30, 4:05 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
405 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL BELLEVUE 41.16N 95.92W
03/30/2006 E0.88 INCH SARPY NE TRAINED SPOTTER
&&
DEWALDLocal storm report, Mar 30, 4:07 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
407 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG HARBINE 40.19N 96.97W
03/30/2006 JEFFERSON NE EMERGENCY MNGR
EMPTY SEMI-TRAILER BLOWN OFF THE ROAD.
0255 PM TSTM WND DMG 4 N PILGER 42.07N 97.05W
03/30/2006 STANTON NE EMERGENCY MNGR
SEMI-TRAILER OVERTURNED.
0255 PM TSTM WND DMG 7 NW HOWELLS 41.79N 97.10W
03/30/2006 STANTON NE EMERGENCY MNGR
SEMI-TRAILER OVERTURNED- HWY 15.
&&
CZAPOTOCThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 7:01 AM CST | Severe Thunderstorm Warning | OAX | Pottawattamie | 28 min |
| Mar 30, 3:01 PM CST | Severe Thunderstorm Warning | OAX | Harrison | 18 min |
| Mar 30, 3:45 PM CST | Severe Thunderstorm Warning | OAX | Harrison, Monona | 60 min |
| Mar 30, 4:02 PM CST | Severe Thunderstorm Warning | OAX | Fremont, Mills | 37 min |
| Mar 30, 4:05 PM CST | Tornado Warning | OAX | Pottawattamie | 25 min |
| Mar 30, 4:23 PM CST | Severe Thunderstorm Warning | OAX | Monona | 37 min |
| Mar 30, 4:26 PM CST | Severe Thunderstorm Warning | OAX | Montgomery, Page | 49 min |
| Mar 30, 4:26 PM CST | Severe Thunderstorm Warning | OAX | Pottawattamie | 31 min |
| Mar 30, 4:34 PM CST | Tornado Warning | OAX | Shelby | 20 min |
| Mar 30, 4:53 PM CST | Tornado Warning | OAX | Montgomery | 17 min |
Nearby
Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.